Format

Send to

Choose Destination
QJM. 2006 Aug;99(8):505-11. Epub 2006 Jul 22.

Severe hyponatraemia in medical in-patients: aetiology, assessment and outcome.

Author information

1
Division of Therapeutics and Molecular Medicine, Queen's Medical Centre, Nottingham NG7 2UH. jennifer.marshall@nottingham.ac.uk

Abstract

BACKGROUND:

Hyponatraemia is the most commonly identified electrolyte abnormality. Published data on severe hyponatraemia in general medical in-patients is lacking.

AIM:

To determine the aetiology, adequacy of assessment, and outcome of severe hyponatraemia in general medical in-patients.

DESIGN:

Retrospective case-note review.

METHODS:

All general medical in-patients (n = 108) with serum sodium < or =125 mmol/l were identified from the clinical chemistry database, over a six-month period. A full review of notes and computer records was undertaken at the index date and a pre-determined follow-up date.

RESULTS:

Follow-up data were available in 105 patients. There was a wide range of aetiologies: diuretic therapy (loop and thiazide), congestive cardiac failure and liver disease were the most common, and 75.3% of patients had multiple causes. None of the 48% of patients whose history suggested a possible diagnosis of the syndrome of inappropriate anti-diuretic hormone (SIADH) met the generally accepted diagnostic criteria. Overall mortality was 20% during the index admission and 44.6% at follow-up, vs. 7.1% and 22%, respectively, for other patients admitted to the same directorate over the same time period (p < 0.001). Mortality was linked to aetiology, but not to reduced absolute serum sodium concentration at admission.

DISCUSSION:

Severe hyponatraemia in general medical patients is associated with a complex, multifactoral aetiology and a very poor prognosis. Outlook is governed principally by aetiology, and not by serum sodium level. Assessment of patients with hyponatraemia requires a practical clinical algorithm for diagnosing SIADH.

PMID:
16861720
DOI:
10.1093/qjmed/hcl071
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center